Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Des Moines, IA

June 7, 2002Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2002, 6:30 PM CDT for Emmet County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2002, 6:30 PM CDT (23:30 UTC)
Expired
Jun 7, 2002, 7:30 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:42 PM CDTThunderstorm Wind 61 EEstherville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 072330
SVRDSM
IAC063-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 730 PM CDT

* AT 625 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF ESTHERVILLE...OR ABOUT 12
  MILES NORTH OF SPENCER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ESTHERVILLE AROUND 650 PM...
  4 MILES NORTH OF WALLINGFORD AROUND 655 PM...
  NEAR GRUVER AROUND 705 PM...
  NEAR DOLLIVER AROUND 715 PM AND
  5 MILES NORTH OF ARMSTRONG AROUND 725 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9491 4326 9492 4326 9445 4350 9447

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:58 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 7, 1:58 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
158 PM CDT FRI JUN 7 2002

MAIN FCST PROB WIL BE WITH THE FNT SLIPPING INTO NRN IA AND HOW FAR
TO BRING TSRA S TNGT.  SWODY1 WUD APPEAR TO BE A BIT FAR SE, BUT
TREND IS GUD BASED STLT PIX.  NEW SWOMCD SUMS IT UP WELL.  OTR PROB
IS WITH TEMPS THRU MON.  WL GO ABV GUID.  WITH CAP IN PLACE THRU
MUCH OF MON, DONT XPCT MUCH DVLPMT.  WL NEED TO WATCH MSTR/COOLING
SLIPPING IN FM THE SE HWVR.  BEST CHC OF RAIN STILL LKS LIKE VRY
LATE MON THRU ERY WED.  COOLING ADVTZD ON MRF PROB A BIT AGRESSIVE,
BUT TREND MOST LKLY CORRECT GIVEN SUPPORT OF GEM AND STATE OF EPO.

.DSM...NONE
MS JUN 02

In the hours before

Special weather statement, Jun 7, 6:30 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT FRI JUN 7 2002

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...NORTHWEST
OF A LINE FROM ATLANTIC TO WATERLOO. STRONG THUNDERSTORMS HAVE
DEVELOPED IN ADVANCE OF A COLD FRONT OVER NORTHWEST IOWA. THESE
STORMS WILL SLOWLY PUSH EAST ACROSS THE NORTH AND NORTHWEST PORTION
OF THE STATE. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
STRAIGHT LINE WINDS WITH A SECONDARY LARGE HAIL THREAT. THE TORNADO
THREAT APPEARS TO BE QUITE LOW DUE TO VERY HIGH CLOUD BASES. THIS
SITUATION COULD SUPPORT WEAK SHORT LIVED GUSTNADOES ON THE LEADING
EDGE OF THE STORMS. THE STORMS SHOULD WEAKEN LATER THIS EVENING AND
OVERNIGHT AS THEY MORE EAST INTO MORE STABLE AIR.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-081100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
620 PM CDT FRI JUN 7 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     MODERATE         630 PM TO 2 AM
  LARGE HAIL (3/4+)           MODERATE         630 PM TO 2 AM
  FLASH FLOODING               LOW              830 PM TO 4 AM

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...MODERATE.
  SATURDAY...NOT EXPECTED.

IAZ023>028-033>039-044>047-057>059-081100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
POCAHONTAS-SAC-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON...FORT DODGE...
IOWA FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
620 PM CDT FRI JUN 7 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW               AFTER 10 PM
  LARGE HAIL (3/4+)           LOW               AFTER 10 PM
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...LOW.
  SATURDAY...NOT EXPECTED.

IAZ048>050-060>062-070>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA
620 PM CDT FRI JUN 7 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR SATURDAY

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...NOT EXPECTED.
  SATURDAY...NOT EXPECTED.

KINNEY

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:43 PM CDTSevere Thunderstorm WarningDMXPalo Alto47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.